Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 310, NWS Morristown, TN

September 9, 2009Jefferson County, Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Sep 9, 2009, 8:03 PM EDT for Jefferson County, Sevier County, Tennessee. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2009, 8:03 PM EDT (00:03 UTC)
Expired
Sep 9, 2009, 8:45 PM EDT
In force
42 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Jefferson County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 27 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 8:15 PM EDTHAIL 0.75Dandridge, TNPENNY SIZE HAIL NEAR DANDRIDGE. REPORTED BY COUNTY HWY DEPT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 100003
SVRMRX
TNC089-155-100045-
/O.NEW.KMRX.SV.W.0310.090910T0003Z-090910T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
803 PM EDT WED SEP 9 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN EAST TENNESSEE...
  SEVIER COUNTY IN EAST TENNESSEE...

* UNTIL 845 PM EDT

* AT 800 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR DANDRIDGE...AND MOVING
  SOUTH AT 15 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING
  WINDS.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF JEFFERSON
  AND SEVIER COUNTIES...INCLUDING THE FOLLOWING LOCATIONS... CHESTNUT
  HILL...BIRD CROSSING AND HARRISBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3608 8361 3614 8340 3593 8328 3591 8329
      3590 8331 3588 8331 3583 8327 3578 8328
      3572 8349
TIME...MOT...LOC 0002Z 340DEG 14KT 3602 8346

$$

LCM
2 follow-up statements
000 
WWUS54 KMRX 100023
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
823 PM EDT WED SEP 9 2009

TNC089-155-100045-
/O.CON.KMRX.SV.W.0310.000000T0000Z-090910T0045Z/
JEFFERSON TN-SEVIER TN-
823 PM EDT WED SEP 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SEVIER AND JEFFERSON COUNTIES...

AT 823 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BIRD CROSSING...OR NEAR DANDRIDGE...MOVING SOUTH AT 15
MPH.

LOCATIONS IN THE WARNING INCLUDE...
  CHESTNUT HILL...BIRD CROSSING...HARRISBURG AND PITTMAN CENTER.

LAT...LON 3608 8361 3614 8340 3593 8328 3591 8329
      3590 8331 3588 8331 3583 8327 3578 8328
      3572 8349
TIME...MOT...LOC 0023Z 340DEG 14KT 3594 8343

$$

LCM
000 
WWUS54 KMRX 100043
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
843 PM EDT WED SEP 9 2009

TNC089-155-100053-
/O.EXP.KMRX.SV.W.0310.000000T0000Z-090910T0045Z/
JEFFERSON TN-SEVIER TN-
843 PM EDT WED SEP 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR SEVIER AND JEFFERSON COUNTIES
WILL EXPIRE AT 845 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3608 8361 3614 8340 3593 8328 3591 8329
      3590 8331 3588 8331 3583 8327 3578 8328
      3572 8349
TIME...MOT...LOC 0043Z 340DEG 14KT 3587 8340

$$

LCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 7:19 PM EDT, 44 minutes earlier.

Area forecast discussion, Sep 9, 7:19 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
719 PM EDT WED SEP 9 2009

.AVIATION...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PERSIST OVER THE CENTRAL
AND SOUTHERN APPALACHIAN REGION OVER THE NEXT 24 HOURS...WITH MAINLY
DIURNAL SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED. THE MOIST
GROUND FROM PRECIP AT TRI TODAY SHOULD PRODUCE IFR FOG/LIFR CIGS
THERE OVERNIGHT. FOG AT TYS AND CHA WILL DEPEND ON WHETHER THEY SEE
ANY PRECIP...BUT WILL GO WITH SOME MVFR FOG TOWARD SUNRISE.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON
Hazardous weather outlook, Sep 9, 5:15 AM EDT, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 AM EDT WED SEP 9 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-100915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
515 AM EDT WED SEP 9 2009 /415 AM CDT WED SEP 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW SYSTEM TO THE NORTH WILL DRIFT ACROSS THE
REGION. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY...SOME
OF WHICH WILL PRODUCE HEAVY RAIN AND CAUSE ISOLATED MINOR FLOODING.
A FEW OF THE STORMS COULD BECOME STRONG TO SEVERE LEVELS WITH
STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE UPPER LEVEL LOW WILL LINGER TO THE NORTH ON THURSDAY. SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON THURSDAY...A FEW
OF THE STORMS COULD BECOME STRONG TO SEVERE WITH STRONG WINDS. SOME
OF STORMS MAY PRODUCE HEAVY RAIN AGAIN AND CAUSE ISOLATED MINOR
FLOODING.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE SEVERE WEATHER THREAT.

In the hours before

Special weather statement, Sep 9, 2:31 PM EDT, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 PM EDT WED SEP 9 2009

TNZ099-091930-
HAMILTON-
231 PM EDT WED SEP 9 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING HAMILTON COUNTY...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SODDY-DAISY...MOVING SOUTH AT 10 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

MJB
Special weather statement, Sep 9, 3:08 PM EDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 PM EDT WED SEP 9 2009

TNZ074-092000-
SEVIER SMOKY MOUNTAINS-
308 PM EDT WED SEP 9 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING SEVIER COUNTY...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF SMOKEMONT...MOVING EAST AT 5
MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

MJB
Local storm report, Sep 9, 4:08 PM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
408 PM EDT WED SEP 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             COLLEGEDALE             35.04N 85.05W
09/09/2009  E0.88 INCH       HAMILTON           TN   TRAINED SPOTTER

            NICKEL SIZE HAIL AT HWY 153 LEE HIGHWAY NEAR COLLEGEDALE.
            REPORTED BY SPOTTER.

&&

MEP
Special weather statement, Sep 9, 4:30 PM EDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 PM EDT WED SEP 9 2009

NCZ061-092100-
CLAY-
430 PM EDT WED SEP 9 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING CLAY COUNTY...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF HAYESVILLE...MOVING SOUTHEAST AT
10 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

LCM
Special weather statement, Sep 9, 5:11 PM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
511 PM EDT WED SEP 9 2009

TNZ098-092215-
MARION-
411 PM CDT WED SEP 9 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING MARION COUNTY...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JASPER...MOVING EAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

LCM
Special weather statement, Sep 9, 5:46 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
546 PM EDT WED SEP 9 2009

TNZ016-042-092230-
HAWKINS-NORTHWEST GREENE-
546 PM EDT WED SEP 9 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING GREENE AND HAWKINS
COUNTIES...

AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF ROGERSVILLE...MOVING SOUTHEAST
AT 20 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

LCM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 9:11 PM EDTSevere Thunderstorm WarningMRXKnox, Union23 min
Sep 10, 6:46 PM EDTAreal Flood AdvisoryMRXKnox119 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.